Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 75, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 1998, 6:27 PM CDT for Pottawatomie County, Wabaunsee County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 13, 1998, 6:27 PM CDT (23:27 UTC)
- Expired
- Jun 13, 1998, 7:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Pottawatomie County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 6:35 PM CDT | Hail 2.5 | Alma, KS | |
| Jun 13, 6:40 PM CDT | Hail 1 | Belvue, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:15 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1979 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS1 KTOP 132328 RRA
SVRTOP
KSC149-197-140000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT SAT JUN 13 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
* UNTIL 700 PM CDT
* AT 624 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES SOUTH OF BELVUE...OR ABOUT 20 MILES
EAST OF MANHATTAN...MOVING NORTH AT 50 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
BLAINE
HAVENSVILLE
WHEATON
ONAGA
EMMETT
LOUISVILLE
BELVUE
ST MARYS
WAMEGO
WESTMORELAND
QUARTER TO TENNIS BALL SIZED HAIL HAS BEEN REPORTED WITH THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:35 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jun 13, 2:35 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT SAT JUN 13 1998 ...CONCERN IS SEVERE WEATHER/PRECIP TONIGHT... LAPS DATA SHOWING RAPIDLY RISING CAPES FROM SOUTHCENTRAL INTO NORTHWEST KANSAS OVER THE PAST FEW HOURS WITH SURFACE PRESSURE FALLS OVER WESTERN KANSAS. 19Z WARM FRONT APPEARS AROUND A CONCORDIA TO NEAR EMPORIA LINE. DEWPOINTS SHOULD PUSH WELL INTO THE 60S OVER MUCH OF THE CWA THIS EVENING IN ADVANCE OF THE SURFACE LOW MOVING EASTWARD FROM COLORADO INTO KANSAS. MAIN VORTICITY LOBE WITH H500 LOW MOVES JUST NORTH OF THE AREA TONIGHT. THE UPPER LOW STALLS OVER IOWA PRODUCING NORTHWESTERLY FLOW OVER THE CWA THAT SHOULD KEEP THE AREA CLOUDY AND COOL. 42-48 HOURS BRINGS ANOTHER WEAK VORTICITY MAX OVER THE CWA THAT WILL NECESSITATE SOME LOWER POPS ON MONDAY (AS IN PREVIOUS EXTENDED). DRY PUNCH TONIGHT APPEARS RAPIDLY...SO SEVERE WEATHER SHOULD END ACROSS NORTHCENTRAL KANSAS BEFORE MIDNIGHT BUT CONTINUE OVER THE NORTHEAST UNTIL THE EARLY MORNING HOURS BEFORE TURNING TO HEAVY RAIN EVENT LATE IN THE NIGHT OVER THE EXTREME NORTHEASTERN COUNTIES. THE 850/700 OMEGA FORCING MOVES OVER THE NORTHERN COUNTIES WITH THE BEST FORCING NORTH AND EAST OF THE CWA LATE IN THE NIGHT. THIS IS ALSO SHOWN IN THE LOW LEVEL Q-VECTOR FIELDS. FOLLOWING TONIGHT...AREA SHOULD REMAIN CLOUDY AND COOL WITH HIGHS RESTRICTED TO THE 70S SUNDAY AND MONDAY WITH UPPER 50S TO LOWER 60S SUNDAY NIGHT. < DLR .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 30 min |
| Jun 13, 5:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 34 min |
| Jun 13, 6:49 PM CDT | Tornado Warning | TOP | Republic | 31 min |
| Jun 13, 6:59 PM CDT | Tornado Warning | TOP | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.